Categories
Patreon Import

The Joy & The Agony of Inpatient Therapy

Hi Friend!

I recently went through quite an ordeal at the ‘ole headache center, and I thought you might like to know more about it.

For context, I’ve had chronic migraines ever since my CFS got real bad in 2018. They started out slow and gradually increased, in spite of trying all the meds available. For the first few months of 2020, they were happening multiple times a day, every day. In June, for no apparent reason, they slowed down to maybe 20-25 per month or so. An improvement, but still a ton.

In early August, I tried the newest med available, an intravenous infusion of a CGRP blocker called Vyepti. It lasts 3 months. If it helps, it’s supposed to be noticeable within a couple days. It was not noticeable. So, when my inpatient appointment finally arrived, I had basically exhausted every other option.

I checked into Jefferson Headache Center on Aug. 17th. I was wore blindfolds and ear muffs during the whole check-in process, until we eventually got to my room, and Brendan put up some black-out material on the window. Thanks, Brendan! At one point, we thought Brendan wouldn’t be allowed inside due to COVID restrictions, but my visit would basically have been impossible without him there.

Shortly after arriving, I had a PICC line inserted, much like what chemotherapy patients get. It goes into your upper right arm and lands near your heart. People often experience odd tastes or smells during the procedure, but I didn’t. They use an ultrasound to guide the insertion, and they confirm the placement with an X-ray. It all happens impressively fast, like within 30 minutes.

After the PICC line is in, they start dripping lidocaine 24/7. They also drip fluids and anti-nausea meds and pain killers. It’s a lot!

Lidocaine can cause irregular heartbeats, so they give you daily EKGs and hook you up to a 24/7 heart monitor, with several chest electrodes.

Since you’re not very mobile, and they don’t want the PICC line to lead to blood clots, they attach compression stockings. These are not the long, stiff socks you can buy at CVS, they’re more like motorized blood pressure cuffs. A compressor is constantly inflating and deflating them in three different places, all the time. It’s not painful, but it’s not especially pleasant.

For those keeping count, that’s three different machines I was attached to; basically, I was held down on all sides. They turn on a bed alarm too, so if you try to get up without assistance, a little siren goes off.

Going to the bathroom is a whole thing. The constant IV fluids mean frequently having to empty your bladder, so the ordeal happens several times a day. You get your legs unhooked and the alarms turned off, and you bring the big IV drip and the heart monitor along with you. Exhausting!

Doctors come in once a day to discuss your treatment plan. Psychiatrists come in to discuss any emotional factors that might contribute to migraines, and to suggest psychotropic drugs that might help. The nurses come in regularly to administer any daily meds that you normally take (and I take quite a few), phlebotomists draw blood for tests every morning, and the staff checks your vital signs every few hours. People are constantly in and out.

The first evening, I crashed from all the interactions. I basically lost the ability to speak for a while, but thankfully Brendan was able to communicate on my behalf. Somehow, I was able to avoid crashing on the following days, possibly because of the IV meds.

Staff members were kind and accommodating, but I was miserable. The meds made me nauseous and incredibly drowsy. I could hardly open my eyes. I was drowning in a morass of seasick exhaustion, trapped by a bevy of machines, with little control over anything.

This was all exacerbated by a mistake we made early on. I normally take ADHD meds to manage my daytime hypersomnia, but apparently those meds can potentially reduce the effectiveness of the lidocaine drip. At the suggestion of my doctors, I stopped using them during my stay. If I were to do it all again, I would insist on my usual meds to mitigate the overwhelming sleepiness of the situation.

After four of the most unbearable days of my life, I still wasn’t feeling any notable positive effects from the lidocaine. My doctors suggested we end early because it didn’t appear to be helping, and I wholeheartedly agreed.

There’s a sort of restless, jittery after-effect of the therapy that lasts a few days. They thoughtfully prescribed a medication to help with this, but of course, for me, it somehow amplified the problem. On the way home, Brendan had to pull over for a bit, because the drug induced a panic attack. I was flipping out until a bit of Ativan gradually calmed me down enough to get back on the road.

After all this awfulness, I did not expect anything positive to come out of it. But bizarrely, it did. My migraines have been much less frequent and less potent since I got home. It’s a tricky improvement to handle, because I got used to relying on head pain to help me avoid over-exerting myself. Without that barometer for how I’m doing, I end up overdoing things and triggering ME/CFS crashes, at least until I get used to the new normal. I’m still recalibrating.

The immediate effects of the treatment last a few weeks at most, but if it lets your brain reset a bit and allows other meds (like my Vyepti) to work more effectively, those benefits can last much longer.

I’ve just begun taking an oral form of lidocaine (mexiletine) to hopefully extend those initial effects. Lidocaine is a serious drug though. It can interrupt electrical signals to your heart and cause irregular heartbeats. I had no heart trouble at the headache center, and once I get stable on a substantial dose, we’ll test my blood to keep a close watch on it. I should be fine.

The doctors also gave me a prescription for a ketamine nasal spray. It can interrupt a migraine for about an hour. That doesn’t sound like much, but if it’s a really bad migraine, an hour’s respite can really preserve your sanity. I’m still figuring out if it’s useful to me–it makes me a little woozy.

I’ll reconnect with the Jefferson doctors in December, and depending on how things look, we’ll discuss the possibility of another stay. Depending on how the nasal spray works for me, we might even consider a 7-day ketamine infusion. It’s a pretty intense procedure, you’re basically stoned for a full week (and typically experience all sorts of trippy side effects), but it can have powerful longer-term results.

In the meantime, I’ve just begun working with a pain psychologist. We’ll be working on cognitive techniques that can help reduce pain; I’ve had moderate success with some of them in the past.

The next major event on my horizon is meeting with a neuropathy specialist. Despite my lack of symptoms, both a blood test and a skin biopsy turned out positive for sensory neuropathy. The frontline therapy for that is intense: a several-hour intravenous infusion of immunoglobulin (IVIG) once a month. IVIG can cause rough, flu-like symptoms for a day or two. It sometimes provides dramatic relief for ME/CFS patients, even if they don’t have neuropathy, so it’s really a potential game changer. We’re cautiously hoping for substantial improvements, but the appointment’s not until November.

In any case, I’ve got plenty to do in the meantime. Here’s hoping that mexiletine really keeps my brain more stable!

PS If you’re still catching up on my overall health story, here are the Cliff Notes. If you want these updates to land in your inbox, just head to my profile page, scroll past the subscription levels, and click Follow (it’s free!). And if you know happen to anyone who might be interested in this stuff, for whatever reason, feel free to share!

I rely on the support of my patrons to stay afloat. If you enjoy my content, become a supporter to access even more!

Leave a Reply